South Dakota, 2013

Flash Flood and Hail in South Dakota, May 18, 2013

May 18, 2013 · NWS UNR · 7 events in 3 counties and zones

Strong to severe thunderstorms developed over the Badlands area and moved northeastward. Hail to quarter size and wind gusts around 60 mph were reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong to severe thunderstorms developed over the Badlands area and moved northeastward. Hail to quarter size and wind gusts around 60 mph were reported across the area. Heavy rain caused flash flooding over northeastern Haakon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 6:04 PM MST, 11 minutes earlier.

Area forecast discussion, May 18, 6:04 PM MST, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT SAT MAY 18 2013

.UPDATE...
ISSUED AT 658 PM MDT SAT MAY 18 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
THIS EVENING. BEST CHANCES FOR SEVERE STORMS WILL BE ALONG A WEAK
SURFACE BOUNDARY FROM ZIEBACH COUNTY THROUGH JACKSON AND BENNETT
COUNTIES. SOME OF THESE STORMS ALONG THE BOUNDARY HAVE BEEN SLOW
MOVING AND PRODUCING HEAVY RAINFALL...SO LOCALIZED FLOODING WILL
BE AN ISSUE THROUGH THE EVENING. AS THE EVENING
PROGRESSES...STORMS WILL SLOWLY SHIFT EAST INTO SOUTH CENTRAL
SOUTH DAKOTA.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 203 PM MDT SAT MAY 18 2013

CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST
INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING
ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST
SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY
THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS
POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME
DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER
WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS
NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION
WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW
LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL
RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS
AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY
ACROSS PLAINS OF WESTERN SOUTH DAKOTA.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 203 PM MDT SAT MAY 18 2013

MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH
PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW
STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS
MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED
ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT
THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE
AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS
LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED
PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED
MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S.

SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR
EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO
EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH
THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A
WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST
FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP
AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 520 PM MDT SAT MAY 18 2013

AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS
EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL
IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. WIDESPREAD IFR
CIGS AND SOME -SHRA WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...7
LONG TERM...15
AVIATION...10
Hazardous weather outlook, May 18, 4:02 AM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS northeast wyoming and western south dakota through
this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH friday

ACTIVE WEATHER is forecast to continue sunday through tuesday.
showers with a isolated thunderstorms are expected sunday
becoming mostly rain showers monday and tuesday.  another
round of thunderstorms is in the forecast for the end of next
week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 18, 5:05 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 S DOWNTOWN RAPID CITY 43.99N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   EMERGENCY MNGR

&&

ME
Local storm report, May 18, 5:06 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SW DOWNTOWN RAPID CIT 44.02N 103.31W
05/18/2013  M1.50 INCH       PENNINGTON         SD   COCORAHS

&&

ME
Local storm report, May 18, 5:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 NNW OSAGE             44.05N 104.47W
05/18/2013  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 18, 5:50 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR
Special weather statement, May 18, 6:02 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT SAT MAY 18 2013

SDZ042>044-190130-
BENNETT SD-JACKSON SD-SHANNON SD-
702 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT...
SOUTHWESTERN JACKSON AND EASTERN SHANNON COUNTIES UNTIL 730 PM MDT...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ALLEN...OR 18 MILES
NORTHWEST OF MARTIN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALLEN...
  HISLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4357 10183 4324 10162 4316 10207 4342 10219
TIME...MOT...LOC 0103Z 234DEG 14KT 4332 10201

CARSTENS
Special weather statement, May 18, 6:10 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SAT MAY 18 2013

SDZ014-032-190145-
HAAKON SD-ZIEBACH SD-
710 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZIEBACH AND
NORTHEASTERN HAAKON COUNTIES UNTIL 745 PM MDT...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH EAGLE BUTTE TO
5 MILES WEST OF KIRLEY...AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SOUTH EAGLE BUTTE...
  KIRLEY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4499 10112 4473 10112 4470 10112 4468 10114
      4443 10114 4441 10151 4500 10149 4500 10114
TIME...MOT...LOC 0110Z 280DEG 10KT 4496 10127 4453 10140

CARSTENS

The radar

The Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
May 18, 6:15 PM MST
Where
Pennington County, 20.75 mi S of Quinn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.700, -102.100

Wind gusts were estimated at 60 mph.

Hail, Jackson

When
May 18, 6:43 PM MST
Where
Jackson County, 2 mi S of Cactus Flats
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.801, -101.900

Thunderstorm Wind, Jackson

When
May 18, 6:50 PM MST
Where
Jackson County, 3.96 mi E of Cactus Flats
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.836, -101.821

Hail, Jackson

When
May 18, 6:55 PM MST
Where
Jackson County, 5 mi E of Cactus Flats
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -101.800

Hail, Jackson

When
May 18, 7:10 PM MST
Where
Jackson County, 8 mi ENE of Cactus Flats
Measured
0.75 in hail
Reported by
Public
Coordinates
43.874, -101.752

Flash Flood, Haakon

When
May 18, 7:30 PM MST to 9:30 PM MST
Where
Haakon County, 10.08 mi NW of Kirley to 10.24 mi WNW of Kirley
Cause
Heavy Rain
Reported by
Public
Coordinates
44.635, -101.426

Over three inches of rain fell in about two hours, causing flash flooding.

Hail, Haakon

When
May 18, 7:40 PM MST
Where
Haakon County, Philip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.040, -101.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445572, 445571, 445573, 445574, 445575, 449392, 445576.